Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 3, NWS Melbourne, FL

March 7, 2018Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Mar 7, 2018, 4:19 AM EST for Volusia County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2018, 4:19 AM EST (09:19 UTC)
Expired
Mar 7, 2018, 4:00 PM EST
In force
12 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WHUS42 KMLB 070919
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
419 AM EST Wed Mar 7 2018

FLZ047-054-059-064-141-147-080000-
/O.NEW.KMLB.SU.Y.0003.180307T0919Z-180307T2100Z/
/O.NEW.KMLB.RP.S.0004.180307T0919Z-180308T0000Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
419 AM EST Wed Mar 7 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a High Surf
Advisory until 4 PM this afternoon. A High Rip Current Risk has 
also been issued through this evening. 

* WAVES AND SURF...A lingering long period swell will lead to
  dangerous surf conditions today along with a high risk for
  strong rip currents. Large breaking waves up to 5 to 8 feet are
  expected in the surf zone. 

* TIMING...Dangerous surf conditions are expected today. The 
  greatest threat for strong rip currents will be from mid to late
  afternoon during the outgoing tide. 

* IMPACTS...When the rip current risk is high, the surf is
  dangerous for all levels of swimmers. Also, large breaking waves
  will lead to the potential for additional beach erosion,  
  especially late this morning around the time of high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are powerful 
channels of water flowing quickly away from shore, which occur 
most often at low spots or breaks in the sandbar and in the 
vicinity of structures such as jetties and piers. Heed the advice 
of lifeguards...beach patrol flags and signs.

&&

$$

Ulrich

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 7, 3:54 AM EST, 25 minutes earlier.

Area forecast discussion, Mar 7, 3:54 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 AM EST Wed Mar 7 2018

.DISCUSSION...

...Hazardous Beach/Boating Conditions Continue Today...

Today...A cold front that was just entering our northern sections
is still forecast to push offshore our southeast coast by midday.
The air mass ahead of the front started out very dry but was
quickly moistening. The models show a band of convection just
ahead of the front with likely to categorical PoPs while recent
radar trends indicate scattered coverage. The front should reach
to near Titusville and Kissimmee by around 12z with drying behind
it. The south half of the area might eke out likely coverage
12-16z. Cannot rule out isolated lightning strikes and have made
only slight adjustments to the previous forecast.

Low-mid level cloudiness will gradually clear from north to south
during the late morning and early afternoon, but expect considerable
high level cloudiness to linger.  Max temps will reach the lower
70s, except mid 70s from Okeechobee to the Space and Treasure Coasts.

If going to the beaches, long period northeast swells at 8-10 feet
will continue to produce dangerous breaking waves in the surf zone
and have continued a High Surf Advisory there. There is also a high
rip current risk.

Thu-Fri...High pressure builds toward the Gulf of Mexico Thursday
before settling over the area late Friday. North winds will advect
an abnormally cool and dry continental airmass down the peninsula,
bringing a period of increased fire weather sensitivity as afternoon
relative humidity values drop into the 20s over much of the area.
Meanwhile, temperatures will average 8 to 15 degrees below early
March climatology, with afternoon highs generally in the 60s and
overnight lows ranging from the upper 30s to low 40s. The atmosphere
will remain much too dry for precip, though some jet-level moisture
will support high clouds passing overhead from time to time.

Sat-Tue...Broad mid and upper level troughing over the eastern CONUS
will be reinforced by several pieces of energy digging south from
the Rockies and Plains. In response, low pressure will develop over
Texas and translate quickly eastward across the Deep South and
toward the Carolinas by Sunday. Locally, high pressure over Florida
will move seaward, shifting winds to the south and modifying the
very dry airmass in place. While Saturday looks to remain rain-free,
precip chances emerge Sunday as the low passes by to the north and
shifts a cold front closer to the area. Confidence by early next
week drops a bit as the ECMWF keeps things unsettled into Monday,
developing another surface low over the NE Gulf. Opted to give this
solution less weight overall as it has little support from its
ensembles and the GFS. Temps warm ahead of the front, closer to
climo on Saturday and above normal by Sunday. Northwest winds on the
backside of the front will drop temps early next week.

&&

.AVIATION...
Mainly VFR.  A band of showers ahead of a cold front will produce
a period of MVFR this morning with local/brief IFR also possible.
Low-mid level cloudiness will decrease behind the front by late
this morning.

&&

.MARINE...
Today-Tonight...Pre-frontal southwest flow early this morning has
been quite strong with speeds offshore 25-30 knots.  The front will
slide south of the waters by midday, with winds turning northwest
near 20 knots behind it. The models continue to show some slackening
of the pressure gradient this afternoon, then tightening back up
late this evening. Overall, choppy short period waves combined
with large northeast swells will produce hazardous conditions for
small craft operation. Therefore, won't make any changes to the
small craft advisory that is in effect.

Thu-Sun...Northwest/north winds will average 15-20 knots into early
Friday before high pressure builds across the waters from the Gulf
of Mexico on Saturday and diminishes winds to 5-10 knots. The
combination of slowly decreasing northeast swell and moderate to
occasionally fresh northerly winds will keep conditions hazardous
for small craft operation through Friday.

By this weekend, weather, wind, and wave conditions look to make
Saturday the better of the days for small craft operation. Low
pressure is forecast to pass to our north on Sunday, dragging a cold
front closer to the area and bringing an increase in southwest winds
and rain chances.

&&

.FIRE WEATHER...
Today...After some pre-frontal rain wetting this morning across most
of the area, much drier air will sweep in behind a cold front.  Most
of the area will have min RH values below 35%, while the interior
and north coast have minimum values close to 25%. The models are
showing the pressure gradient weakening slightly this afternoon,
so it's questionable whether 15 mph sustained winds will occur,
but occasional gusts to around 20 mph are expected. Long durations
of low RH are forecast over the north but fuel moisture values
should be recharged there enough by the overnight/morning rain to
preclude a Red Flag Warning. However, wind and RH trends will need
to be monitored for a possible short-fused Red Flag this afternoon.

Thu-Sat...A cool and very dry air mass will advect down the
peninsula late this week, bringing an extended period of increased
fire weather sensitivity. Relative humidity values are forecast to
crash below critical thresholds (as low as the mid to upper 20s)
both Thursday and Friday across most of the area. In addition, an
elevated risk of wildfire spread will exist Thursday with north
winds of 10-15 mph, subsiding some on Friday. Air mass modification
is forecast on Saturday as high pressure settles closer; however,
sub 35% RH values are expected again across the interior.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  43  64  39 /  10   0   0   0
MCO  72  46  67  43 /  30   0   0   0
MLB  75  45  68  43 /  50   0   0   0
VRB  75  45  68  43 /  60   0   0   0
LEE  72  45  66  42 /  10   0   0   0
SFB  72  45  66  43 /  20   0   0   0
ORL  72  47  67  43 /  30   0   0   0
FPR  76  43  69  42 /  60   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 4 PM EST this afternoon for Coastal
     Volusia County-Indian River-Martin-Northern Brevard County-
     Southern Brevard County-St. Lucie.

AM...Small Craft Advisory until 4 AM EST Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Lascody
LONG TERM....Ulrich
Hazardous weather outlook, Mar 6, 5:56 PM EST, 10 hours 23 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
556 PM EST Tue Mar 6 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard
County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia
County-Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia
County-Southern Lake County-Northern Brevard County-
556 PM EST Tue Mar 6 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A cold front will approach Central Florida after midnight,
reaching near Cape Canaveral by sunrise. Showers will become
likely ahead of the boundary, with isolated thunderstorms in the
mix. A few storms may produce gusty winds as they move onshore of
the West Central Florida coast from the Gulf of Mexico and
transition inland and across east central Florida. Occasional
lightning, gusty winds to 30 to 40 mph, and brief downpours will be
the main threats between midnight and sunrise.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and isolated thunderstorms will
arrive ahead of an approaching cold front overnight. A few may
have the potential to produce wind gusts to 34 knots as they move
offshore.

.COASTAL FLOOD IMPACT...
A Coastal Flood Advisory and High Surf Advisory have been allowed to
expire late this past afternoon. Large east-northeast swells
continue to slowly decrease and propagate through the local Atlantic
and into the surf zone, with the potential of producing minor
coastal flooding around the time of high tide. Some continued water
running up to the dune line may also cause minor beach erosion.
Tonight's high tides are between 1100 PM and midnight.

.WIND AND SEA IMPACT...
Hazardous seas will continue mainly due to large swells, though
southwest winds are forecast to increase to 20 to 25 knots late in
the night. Large east-northeast swells of 7 to 10 feet nearshore and
up to 13 feet offshore will continue very hazardous boating
conditions for small craft operators. A Small Craft Advisory
continues for the local Atlantic waters out to 60 nautical miles
offshore.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous beach and boating conditions will continue through
early Wednesday morning as large swells produce high seas, rough
surf, and a high risk of rip currents. The threat for minor beach
erosion, along with minor coastal flooding, will continue especially
around the times of high tide.

A cold front is forecast to move through Central Florida late
overnight and Wednesday bringing a likely chance for showers and
isolated thunderstorms before drying out again into late week.

.SPOTTER INFORMATION STATEMENT...
Spotters along the coast are requested to monitor beach conditions
and report any areas of significant dune erosion and coastal
flooding.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:19 AM ESTRip Current StatementMLBVolusia15 hr
Mar 7, 10:41 AM ESTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia8 hr

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.